Alert archive / Florida / Tornado Warnings in 2020

Tornado Warning 5, NWS Tampa Bay, FL

April 20, 2020Sumter County, Florida

NWS Tampa Bay, FL issued this tornado warning at Apr 20, 2020, 10:33 AM EDT for Sumter County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2020, 10:33 AM EDT (14:33 UTC)
Expired
Apr 20, 2020, 11:00 AM EDT
In force
27 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Sumter County, FL

The radar

The Tampa radar (KTBW), 117 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 7:02 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 2.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
2.4
Supercell composite
22.1

Open this sounding in Storm Lab

The text

As transmitted.

526 
WFUS52 KTBW 201433
TORTBW
FLC119-201500-
/O.NEW.KTBW.TO.W.0005.200420T1433Z-200420T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
1033 AM EDT Mon Apr 20 2020

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  East central Sumter County in central Florida...

* Until 1100 AM EDT.
    
* At 1033 AM EDT, a severe thunderstorm capable of producing a
  tornado was located near Bushnell, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Sumter County, including the following locations...
  Sumterville and Lake Panasoffkee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2867 8196 2866 8196 2869 8219 2874 8220
      2880 8195
TIME...MOT...LOC 1433Z 265DEG 43KT 2872 8214 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Apr 20, 7:46 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 20, 7:46 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
746 AM EDT Mon Apr 20 2020

.UPDATE...

...MESOSCALE DISCUSSION...
A line of storms associated with an advancing cold front are just
arriving in offshore waters and northern Levy County. Environmental
conditions ahead of the line remain favorable for storms to
maintain current strength and even possibly intensify.ML CAPE
values are on the order of 3000J/KG. As little as a few hundred
J/KG is sufficient, so there is plenty of instability for storms
to work with. Both shear and helicity are of lower magnitudes, but
sufficient. Bulk shear values are between 50 to 60kts, which are
enough to sustain storms. Helicity values are running in the
200-250 range, which is strong enough to support organized storms
and a brief tornado cannot but completely ruled out.

A severe thunderstorm watch is now in effect given the environment
that is reasonably favorable for damaging winds. Favorable
conditions will continue to exist for the next few hours, but upper-
level energy is expected to move away from our area later today,
reducing the threat as the line pushes southward. There will still
be enough support for the sustainment of storms, though, so we'll
continue to monitor storms as they make their way southward.

&&

.AVIATION...
A line of storms will be approaching all terminals later today, but
before they do, a strong gradient will lead to gusty conditions from
the SW at TAF sites. While still a little too uncertain to mention
in TAFs, brief periods of MVFR are also possible as storms pass
airports, and some lingering MVFR conditions are still likely for
the next couple hours before heating begins to lift ceilings.

&&

.MARINE...
Hazardous boating conditions will exist through the morning and into
the afternoon hours as a line of storms moves through coastal
waters. These will be capable of producing strong winds, and
frequent lightning. A Severe Thunderstorm Watch is in effect for
portions of coastal waters. Ahead of the line, strong winds will
lead to rough seas. A Small Craft Advisory is in effect for northern
and central offshore waters along with Tampa Bay.

&&

.Preliminary Point Temps/PoPs...
TPA  84  67  85  66 /  70  20   0   0
FMY  88  72  88  66 /  30  50  20   0
GIF  87  65  88  62 /  70  20   0   0
SRQ  86  69  85  66 /  60  40   0   0
BKV  84  63  85  60 /  80  10   0   0
SPG  85  68  85  67 /  70  30   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday afternoon for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Lake Wind Advisory until 7 PM EDT this evening for Coastal
     Charlotte-Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-Highlands-
     Inland Charlotte-Inland Citrus-Inland Hernando-Inland
     Hillsborough-Inland Lee-Inland Levy-Inland Manatee-Inland
     Pasco-Inland Sarasota-Pinellas-Polk-Sumter.

Gulf waters...Small Craft Advisory until 8 PM EDT this evening for Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River FL out
     20 NM-Tampa Bay waters-Waters from Englewood to Tarpon
     Springs FL out 20 to 60 NM-Waters from Tarpon Springs to
     Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...97/Flannery
UPPER AIR...24/Hubbard
DECISION SUPPORT...27/Shiveley
Hazardous weather outlook, Apr 20, 5:22 AM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
522 AM EDT Mon Apr 20 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-202130-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
522 AM EDT Mon Apr 20 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
A cold front will bring a line of thunderstorms through the region
today and tonight. These storms will be capable of producing gusty
winds...locally heavy rains...and deadly lightning strikes.
Additionally...some storms could be severe and the region is under
a marginal risk for severe weather.

...COASTAL FLOOD IMPACT...
Minor coastal flooding will be possible today...mainly for Levy
and Citrus Counties. The greatest threat will be during the high
tide cycle between 11 am and 2 pm.

...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches.

...MARINE IMPACTS...
Southwest winds of around 20 knots will lead to hazardous boating
conditions. Winds are forecast to subside tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Carlisle

In the hours before

Local storm report, Apr 20, 8:59 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
859 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     TSTM WND GST     1 SSE CEDAR KEY         29.14N 83.03W
04/20/2020  M52 MPH          GMZ850             FL   BUOY

            BUOY STATION CKYF1 CEDAR KEY, FL.

&&
Local storm report, Apr 20, 9:09 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
909 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     2 NNE CEDAR KEY         29.18N 83.02W
04/20/2020                   LEVY               FL   LAW ENFORCEMENT

            CEDAR KEY PD REPORTED DOWN TREE NEAR
            WILDLIFE REFUGE.

&&
Local storm report, Apr 20, 9:17 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
917 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND GST     1 SSE CEDAR KEY         29.14N 83.03W
04/20/2020  M71 MPH          GMZ850             FL   BUOY

            BUOY STATION CKYF1 CEDAR KEY, FL.

&&
Special weather statement, Apr 20, 9:29 AM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
929 AM EDT Mon Apr 20 2020

FLZ043-139-142-239-242-201400-
Coastal Citrus FL-Inland Citrus FL-Sumter FL-Coastal Levy FL-
Inland Levy FL-
929 AM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CITRUS...NORTHWESTERN
SUMTER AND SOUTHEASTERN LEVY COUNTIES UNTIL 1000 AM EDT...

At 928 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles west of Rainbow Lakes Estates to 17
miles northwest of Crystal River Airport. Movement was east at 40
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beverly Hills, Black Diamond, Hernando, Inglis, Arbor Lakes,
Citronelle, Crystal Manor, River Lakes Manor, Citrus Springs, Pine
Ridge, Lebanon, Stokes Ferry, Brent Wood and Citrus Hills.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
northern, central and west central Florida.

LAT...LON 2913 8287 2919 8254 2904 8254 2905 8246
      2901 8242 2902 8240 2900 8236 2896 8231
      2896 8219 2886 8221 2894 8284 2906 8288
TIME...MOT...LOC 1328Z 267DEG 48KT 2909 8281 2899 8283

TBW
Special weather statement, Apr 20, 9:37 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
937 AM EDT Mon Apr 20 2020

FLZ043-142-148-242-248-201415-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-Sumter FL-
937 AM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CITRUS...NORTHERN SUMTER AND
NORTHWESTERN HERNANDO COUNTIES UNTIL 1015 AM EDT...

At 936 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Homosassa to 20 miles
northwest of Weeki Wachee Gardens. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Brooksville, Inverness, Wildwood, Bushnell, Homosassa Springs,
Beverly Hills, Inverness Airport, Crystal River Airport, Black
Diamond, North Brooksville, Homosassa, Inverness Highlands South,
Inverness Highlands North, South Brooksville, North Weeki Wachee,
Sugarmill Woods, Lake Panasoffkee, Coleman, Royal Highlands and
Lecanto.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
central and west central Florida.

LAT...LON 2894 8278 2885 8195 2881 8195 2853 8228
      2860 8276 2879 8282 2889 8282
TIME...MOT...LOC 1336Z 272DEG 43KT 2883 8271 2866 8293

TBW
Local storm report, Apr 20, 9:46 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
946 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     5 ESE LEBANON           29.13N 82.57W
04/20/2020                   LEVY               FL   PUBLIC

            CALLER REPORTED TREE DAMAGE ON CR336 NEAR CR
            337 BLOCKING BOTH LANES NEAR RAINBOW LAKE
            ESTATES.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:33 AM EDTSpecial Marine WarningTBW117 min
Apr 20, 7:33 AM EDTSpecial Weather StatementTBWLevy42 min
Apr 20, 8:00 AM EDTSevere Thunderstorm WarningTBWLevy45 min
Apr 20, 8:43 AM EDTSevere Thunderstorm WarningTBWLevy32 min
Apr 20, 9:12 AM EDTSevere Thunderstorm WarningTBWLevy18 min
Apr 20, 9:25 AM EDTSpecial Marine WarningTBW2 hr
Apr 20, 9:29 AM EDTSpecial Weather StatementTBWCitrus31 min
Apr 20, 9:37 AM EDTSpecial Weather StatementTBWCitrus, Sumter38 min
Apr 20, 9:44 AM EDTSevere Thunderstorm WarningTBWCitrus, Levy, Sumter16 min
Apr 20, 10:09 AM EDTSevere Thunderstorm WarningTBWCitrus, Hernando, Sumter36 min
Apr 20, 10:50 AM EDTSpecial Weather StatementTBWSumter40 min
Apr 20, 11:07 AM EDTSpecial Weather StatementTBWPasco38 min
Apr 20, 11:15 AM EDTSevere Thunderstorm WarningTBWHernando, Hillsborough, Pasco, Pinellas30 min
Apr 20, 11:27 AM EDTSpecial Marine WarningTBW2 hr
Apr 20, 11:40 AM EDTSpecial Weather StatementTBWHillsborough, Pinellas50 min
Apr 20, 11:48 AM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco, Pinellas, Polk, Sumter27 min
Apr 20, 12:09 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco, Pinellas, Polk, Sumter36 min
Apr 20, 12:29 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Pinellas31 min
Apr 20, 12:33 PM EDTSpecial Weather StatementTBWHillsborough42 min
Apr 20, 12:41 PM EDTSevere Thunderstorm WarningTBWHillsborough, Polk34 min
Apr 20, 12:56 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee34 min
Apr 20, 1:05 PM EDTSevere Thunderstorm WarningTBWHillsborough, Polk25 min
Apr 20, 1:11 PM EDTSevere Thunderstorm WarningTBWPolk34 min
Apr 20, 1:25 PM EDTSevere Thunderstorm WarningTBWHillsborough, Polk35 min
Apr 20, 1:26 PM EDTSpecial Marine WarningTBW2 hr
Apr 20, 1:27 PM EDTSevere Thunderstorm WarningTBWHardee, Manatee33 min
Apr 20, 1:55 PM EDTSevere Thunderstorm WarningTBWPolk35 min
Apr 20, 2:00 PM EDTSpecial Weather StatementTBWHardee, Manatee45 min
Apr 20, 2:42 PM EDTSpecial Weather StatementTBWHighlands48 min
Apr 20, 3:29 PM EDTSpecial Weather StatementTBWHighlands31 min
Apr 20, 3:33 PM EDTSpecial Marine WarningTBW57 min

Nearby

Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.